Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 101, NWS Baltimore/Washington

June 4, 2002Hampshire County, Hardy County, West Virginia; 4 counties in Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 4, 2002, 7:01 PM EDT for Hampshire County, Hardy County, West Virginia; 4 counties in Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 7:01 PM EDT (23:01 UTC)
Expired
Jun 4, 2002, 7:45 PM EDT
In force
44 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties City of Winchester, VA, Frederick County, VA, Shenandoah County, VA, Warren County, VA, Hampshire County, WV, Hardy County, WV

What was reported inside it

TimeReportWhereRemark
Jun 4, 7:40 PM EDTHail 1.75Wardensville, WVGolfball sized hail fell.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 5:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KLWX 042301
SVRLWX
VAC069-171-187-840-WVC027-031-042345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
700 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST HAMPSHIRE COUNTY IN EASTERN WEST VIRGINIA
  EASTERN HARDY COUNTY IN EASTERN WEST VIRGINIA
  CITY OF WINCHESTER IN NORTHWEST VIRGINIA
  FREDERICK COUNTY IN NORTHWEST VIRGINIA
  SHENANDOAH COUNTY IN NORTHWEST VIRGINIA
  WARREN COUNTY IN NORTHWEST VIRGINIA

* UNTIL 745 PM EDT

* AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A CLUSTER OF SEVERE THUNDERSTORMS 10 MILES NORTHWEST OF 
  STRASBURG...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   STRASBURG AT 706 PM
   STEPHENS CITY AT 720 PM
   WINCHESTER AT 726 PM

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER
AND STAY AWAY FROM DOORS AND WINDOWS.

TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

$$

LAT...LON 3917 7861 3898 7858 3879 7823 3930 7812

HTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:00 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Jun 4, 3:00 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
300 PM EDT TUE JUN 4 2002

MDLS IMPLY A VERY STRIKING DEMARKATION FOR LATE AFTN INSTABILITY -
W/ THE XTMR NWRN CORNER OF THE CWA HAVING CAPES OF ALMOST 3000 INVOF
WARM FNT WHILE ALONG THE BAY CAPES ARE ZERO. SPC HAS BEEN OUTLOOKING
ERN PANHANDLE WV/FAR WRN MD IN SLT CHC..AND WL GO W/ A LKLY POP
THROUGH MDNGT THERE.

THINK WED CONTS TO HV THE BEST CHC OF SVR WX AREAWIDE. WRM FNT
PUSHES TO THE N ALLOWING DAYTIME TO APRCH 90 AND AFTRN CAPES REACH
OR EXCEED 2000 J/KG. FOR TIME BEING WL CONT WRDG OF CHC AFTN TRW -
MAY NEED TO UPGRADE TO LKLY ON OVRNGT FCST.

ETA HAS COME IN LN W/ YDAS AVN OF SLOWING THE PROGRESS OF THE CD
FNT - ESSENTIALLY STOPPING IT OVR SRN VA...AND THEN FORMING A WV ON
IT THU EVENG. WL KEEP WRDG OF CHC RW/TRW THROUGH THU NGT. AVN SHOWS
HIGH FINALLY BLDG BACK IN FOR FRI WHICH SHOULD MAKE FOR A PLEASANT
FIRST PART OF THE WKND. AFTR THAT RETURN FLOW DVLPS/INCRSG RH AS
HIGH MOVES OFF CST. WL MAINTAIN CHC OF TRW MON AFTN...AND ADD THE
CHC ON TUE AHEAD OF NEXT CD FNT.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:53 PM EDTSevere Thunderstorm WarningLWXHardy37 min
Jun 4, 7:19 PM EDTSevere Thunderstorm WarningLWXBerkeley, Jefferson41 min
Jun 4, 5:23 PM EDTSevere Thunderstorm WarningLWXRockingham, City of Harrisonburg37 min
Jun 4, 5:42 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta48 min
Jun 4, 6:01 PM EDTTornado WarningLWXAlbemarle, Augusta, Rockingham29 min
Jun 4, 6:23 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah37 min
Jun 4, 6:31 PM EDTTornado WarningLWXAlbemarle, City of Charlottesville44 min
Jun 4, 7:16 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.